Does Synthroid cause insomnia and how long does it take to go away if it does?
At a glance
- Insomnia is a potential symptom of hyperthyroidism, which could occur if your dose of Synthroid is too high.
Insomnia is a listed side effect of Synthroid (levothyroxine) but it is important to remember that adverse reactions with the drug are uncommon if the dosage is correct and most individuals tolerate therapy well.
Adverse symptom (i.e. side effect) complaints typically indicate over-replacement of the hormone, or too high of a dose, causing a hyperthyroid state.
It generally takes time and several dose adjustments to find the right strength of Synthroid to properly treat hypothyroidism.
It is important to be aware of symptoms of both hypothyroidism (low thyroid levels) and hyperthyroidism (high thyroid levels) and work with your doctor to find the appropriate dose.
What Is Synthroid?
Synthroid, also known as T4, is a thyroid replacement medication for the treatment of hypothyroidism. It is available both as a brand name (Synthroid, Levoxyl) and generically.
T4 is converted in the body to more biologically active, T3. For most individuals, taking Synthroid (T4) will sufficiently treat hypothyroidism but a small percentage of individuals don't efficiently convert T4 to T3. For these individuals, mixed T4/T3 products may be preferred.
Synthroid is generally well tolerated and side effects are often attributable to the wrong dosage, which can manifest as symptoms of either hypothyroidism or hyperthyroidism.
Synthroid is known as a narrow therapeutic index drug. A small change in dose can have a major impact on how the medication affects you so it is important to take it in a consistent manner:
- Synthroid should be administered on an empty stomach, about 30 minutes prior to other medication and food.
Synthroid Side Effects
As stated above, side effects with Synthroid are generally due to the dose being too high. Per the prescribing information for Synthroid:
"Adverse reactions associated with SYNTHROID therapy are primarily those of hyperthyroidism due to therapeutic overdosage."
Manifestations of excessive dosage or hyperthyroidism include:
- Lack of appetite
- Shortness of breath
- Elevated liver enzymes
- Heat intolerance
- Menstrual irregularity
- Muscle cramps and weakness
- Weight loss
If you are experiencing any of the above side effects, it most likely is due to your Synthroid dose not being correct. Talk to your doctor about the symptoms you are experiencing. They may order lab tests (e.g. TSH levels) or they may simply adjust your dosage.
To answer your question specifically, regarding how long insomnia lasts with Synthroid, it depends on the individual and how quickly therapy can be optimized.
The goal is to find the correct dose of Synthroid to appropriately treat your hypothyroidism without accidentally bringing you to a hyperthyroid state.